Nebraska, 2015

Tornado and Hail in Nebraska, September 22 to 23, 2015

September 22 to 23, 2015 · NWS OAX · 19 events in 10 counties and zones

An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of upper level low pressure slowly moved across the central Plains during the September 22nd through the 23rd time frame. Significant moisture was in place across the mid Missouri River Valley ahead of this system. This combination led to scattered to numerous thunderstorms over eastern Nebraska and western Iowa starting on the 22nd and continuing into the day on the 23rd. The heavy persistent thunderstorms, especially late in the night and into the early morning hours on the 23rd led to significant flash flooding across parts of western Iowa, specifically in Council Bluffs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 5:27 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 22, 5:27 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
627 AM CDT TUE SEP 22 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 313 AM CDT TUE SEP 22 2015

FORECAST CONCERNS TODAY WILL BE ANY STRATUS/FOG/POTENTIAL FOR
DENSE FOG ADVISORY...CHANCE FOR LIGHT PRECIPITATION...THEN
INCREASING SHOWER/THUNDERSTORM CHANCES.

THE H5 PATTERN HAD A STRONG AREA OF LOW PRESSURE OVER HUDSON BAY
WITH WESTERLY FLOW FROM THE PACIFIC NORTHWEST INTO THE NORTHERN
PLAINS. THE H5 RIDGE WAS ACROSS THE SOUTHERN PLAINS...HOWEVER A
TROUGH OVER THE EASTERN U.S. AND REMNANTS OF THE TROPICAL
DEPRESSION OVER THE SOUTHWEST U.S.

WATER VAPOR IMAGERY AND LIGHTNING DATA SHOWED THE ACTIVE WEATHER
ASSOCIATED WITH THE FRONT OVER THE NORTHERN ROCKIES/PLAINS INTO
ONTARIO AND WITH THE TROUGH IN THE SOUTHEAST U.S. DEEP MOISTURE FROM
THE TROPICAL DEPRESSION EXTENDED INTO THE SOUTHWEST U.S.AND ROCKIES
INTO TEXAS AND ACROSS MEXICO. THE LATEST WSR-88D RADAR MOSAIC
SHOWED SHOWERS AND A FEW ISOLATED THUNDERSTORMS OVER NORTH CENTRAL
KANSAS.

LOCALLY...SOME OF THE CIRRUS WAS SPREADING INTO THE PLAINS FROM THE
SOUTHWEST U.S.  OUR 00Z SOUNDING HAD DRIED OUT FROM H85 AND
ABOVE...HOWEVER THERE WAS DEEP MOISTURE BELOW THIS LAYER...
ACCOUNTING FOR THE PWAT OF 0.92 OF AN INCH. SURFACE METARS
REVEALED FOG...SOME DENSE AT 08Z WITH DEWPOINTS IN THE 50S TO
LOWER 60S.

THIS MORNING...THE SURFACE FRONT IS LOCATED NORTH OF MITCHEL SOUTH
DAKOTA AND O NEILL NEBRASKA. SURFACE DEWPOINTS ARE IN THE LOWER
60S AND DEPRESSIONS WILL REMAIN LOW. AREAS OF FOG ARE FAVORED
THROUGH 18Z...SOME DENSE...LASTING INTO THE AFTERNOON IN NORTHEAST
NEBRASKA. THE RAP HAS THE FOCUS OF DENSE FOG IN NORTHEAST NEBRASKA
AND MAY NEED TO CONSIDER A DENSE FOG ADVISORY. FOR NOW WILL
MENTION PATCHY DENSE FOG IN THE ZONES.

THE SHORT TERM MODELS ARE IN GOOD AGREEMENT THAT THE 585DM HEIGHTS
WILL INCREASE TO 588DM TODAY WITH STEEPENING MID LEVEL LAPSE RATES.
HEIGHTS LOWER OVER COLORADO AS AN H5 SPEED MAX APPROACHES AND OMEGA
INCREASES. AS THIS OCCURS...THERE IS A DOUBLE FRONT STRUCTURE WITH
THE COOLER EASTERLY FLOW ACROSS SOUTH DAKOTA AND THE WARMER AIR
ACROSS KANSAS INTO SOUTHERN NEBRASKA. WILL HOLD TEMPERATURES IN
THE 70S NORTH...WITH MID 80S IN THE SOUTH. WARM AIR ADVECTION OVER
THE FRONT AND CONVERGENCE IN THE NORTH COULD LEAD TO ISOLATED
SHOWERS/TSHOWER. THE RAP/HRRR SEEM TO FOCUS OVER THE CENTRAL AND
SOUTHERN PARTS OF THE FORECAST AREA WHILE THE NAM IS FARTHER
NORTH AND IN SOUTHWEST IOWA. LOW CONFIDENCE IN EXACT
LOCATION...BUT WILL MAINTAIN A LOW POP.

TONIGHT...THE OPEN TROUGH OVER THE ROCKIES CLOSES OFF
WITH OMEGA INCREASING TO THE WEST AND TO THE NORTH. WITH THE
DOUBLE FRONT STRUCTURE THERE COULD BE A COUPLE OF AREAS OF
PRECIPITATION. THE PRECIPITATION BECOMES EVEN MORE ORGANIZED
WEDNESDAY INTO WEDNESDAY NIGHT WITH RAIN BECOMING LIKELY. WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY. WE ARE OUTLOOKED IN
THE EXCESSIVE RAIN AREA FOR DAY THREE (WED/WED NIGHT)...BUT WILL
NEED TO SEE HOW THE STORM SYSTEM EVOLVES UNTIL THEN.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 313 AM CDT TUE SEP 22 2015

AT THE BEGINNING OF THE EXTENDED...THE TROPICAL REMNANTS CONTINUE
TO AFFECT THE AREA...MORESO WITH THE EC COMPARED TO THE
NAM/GFS. LINGERED A SLIGHT CHANCE FOR SHOWERS THURSDAY NIGHT WITH
DRY WEATHER FOR MUCH OF THE REST OF THE EXTENDED WITH MID LEVEL
RIDGING. TEMPERATURES SHOULD BE NEAR TO 5 TO 10 DEGREES ABOVE
NORMAL IN THE 70S TO LOWER 80S.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 626 AM CDT TUE SEP 22 2015

AREAS OF LIFR CIGS/VSBYS IN NORTHEAST NEBRASKA WILL ONLY SLOWLY
IMPROVE THROUGH THE MORNING NEAR KOFK. EXPECT AT LEAST IFR
CONDITIONS THROUGH ABOUT 16Z BEFORE CIGS LIFT AND VSBYS IMPROVE TO
VFR BY OR SHORTLY AFTER 18Z. MVFR FOG IS LIKELY AT KLNK AND KOMA
THROUGH MID MORNING...AND THERE IS A SMALL CHANCE IFR CIGS/VSBYS
COULD DEVELOP FOR A SHORT TIME AS WELL. OTHERWISE VFR CONDITIONS ARE
FORECAST THROUGH THE AFTERNOON AND EVENING. THERE IS A SMALL CHANCE
FOR THUNDERSTORMS TO DEVELOP AT ALL TAF SITES DURING THE LATE
AFTERNOON OR EVENING. BUT THUNDERSTORMS ARE MORE LIKELY AFTER 06Z IN
NORTHEAST NEBRASKA AS A LOW PRESSURE SYSTEM APPROACHES THAT AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...DERGAN
Hazardous weather outlook, Sep 22, 4:02 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
502 AM CDT TUE SEP 22 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
501 AM CDT TUE SEP 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG THIS MORNING. SPOTTY NON-SEVERE THUNDERSTORMS
POSSIBLE THIS MORNING AND THIS AFTERNOON. SCATTERED THUNDERSTORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS...THEN THUNDERSTORMS BECOMING LIKELY
WEDNESDAY NIGHT FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA
INTO WESTERN IOWA. A CHANCE OF THUNDERSTORMS THURSDAY...THEN
THUNDERSTORMS ENDING THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ZAPOTOCNY

In the hours before

Special weather statement, Sep 22, 7:40 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
840 AM CDT TUE SEP 22 2015

NEZ017-221415-
PIERCE NE-
840 AM CDT TUE SEP 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE COUNTY UNTIL 915
AM CDT...

AT 840 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF PLAINVIEW...OR 20 MILES NORTHWEST OF NORFOLK...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERCE...FOSTER AND WILLOW CREEK STATE RECREATION AREA.

THIS INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 163 AND 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4220 9778 4234 9772 4230 9737 4210 9738
TIME...MOT...LOC 1340Z 292DEG 17KT 4225 9769

FOBERT

The radar

The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pierce

When
September 22, 8:08 AM CST
Where
Pierce County, Pierce
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
42.200, -97.530

Hail, Madison

When
September 22, 8:50 AM CST
Where
Madison County, 2.58 mi NE of Norfolk
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.060, -97.390

Hail, Stanton

When
September 22, 9:02 AM CST
Where
Stanton County, 9.78 mi NW of Stanton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.060, -97.350

Hail, Stanton

When
September 22, 9:30 AM CST
Where
Stanton County, 6.31 mi WNW of Pilger
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
42.040, -97.170

Hail, Stanton

When
September 22, 9:35 AM CST
Where
Stanton County, 5.73 mi NNW of Stanton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.020, -97.290

Hail, Stanton

When
September 22, 9:38 AM CST
Where
Stanton County, 5.62 mi N of Stanton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.030, -97.250

Hail, Stanton

When
September 22, 9:43 AM CST
Where
Stanton County, 4.94 mi NNE of Stanton
Measured
2.75 in hail
Reported by
Social Media
Coordinates
42.020, -97.210

Significant damage to a roof and siding reported.

Hail, Stanton

When
September 22, 9:55 AM CST
Where
Stanton County, 5.17 mi NE of Stanton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.010, -97.170

Hail, Cuming

When
September 22, 10:15 AM CST
Where
Cuming County, 5.16 mi NE of Wisner
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -96.870

Hail, Thurston

When
September 22, 10:20 AM CST
Where
Thurston County, Pender
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.120, -96.700

Hail, Cuming

When
September 22, 10:30 AM CST
Where
Cuming County, 9.04 mi NNE of Beemer
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -96.750

Hail, Burt

When
September 22, 11:25 AM CST
Where
Burt County, 0.86 mi NW of Decatur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -96.260

Hail, Cuming

When
September 22, 12:30 PM CST
Where
Cuming County, 2.07 mi SW of Bancroft
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
42.000, -96.600

Hail, Platte

When
September 22, 9:07 PM CST
Where
Platte County, 1.82 mi E of Sheldonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.455, -97.386

Hail, Platte

When
September 22, 9:08 PM CST
Where
Platte County, 2.08 mi NE of Sheldonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -97.390

Hail, Knox

When
September 22, 9:44 PM CST
Where
Knox County, 4.86 mi N of Wausa
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -97.540

Hail, Knox

When
September 22, 10:21 PM CST
Where
Knox County, 1.02 mi W of Bloomfield
Measured
0.75 in hail
Reported by
Public
Coordinates
42.600, -97.650

Thunderstorm Wind, Douglas

When
September 23, 3:39 AM CST
Where
Douglas County, 0.84 mi SE of (Oma)eppley Fld Omah
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.291, -95.890

Measured at Eppley Airfield in northeast Omaha.

Tornado, Butler

When
September 23, 4:44 PM CST to 4:46 PM CST
Where
Butler County, 1.51 mi SSE of David City Arpt to 0.88 mi E of David City Arpt
Rating
EF0
Path length
1.53 mi
Path width
50 yd
Reported by
Social Media
Coordinates
41.210, -97.107

Video obtained from Twitter showed a brief tornado touchdown in rural Butler County. A survey from the local emergency management indicated no damage from the tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601992, 601994, 601995, 601999, 602002, 601997, 602004, 601998, 602000, 602001, 602003, 601962, 601963, 601964, 601965, 601966, 601967, 601968, 601990.